Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Had sex,took Norlevo and had brown spotting. concerned about pregnancy. Suggest?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1628 Questions
Question
My girlfriend and i had sex the day after her period ended, she took Norlevo 9 hours after after sex, 7 days later she witnessed some light brown spotting.

now im concerned because I've been reading that spotting and bleeding after 7 days may indicate pregnancy, we are not ready for that...help
Posted Thu, 1 Aug 2013 in Pregnancy
 
 
Answered by Dr. Timothy Raichle 6 minutes later
Hello, I would be happy to help you with your question.

I believe that you are okay, but before I give you a full answer, please answer the following:
1. Does she have regular cycles?
2. Is she otherwise on any form of birth control?
3. Was this the only episode of unprotected intercourse - i.e. for at least the last 4 weeks?
Above answer was peer-reviewed by
 
Follow-up: Had sex,took Norlevo and had brown spotting. concerned about pregnancy. Suggest? 25 minutes later
Yes some times it's a day late or 2 bu. IIt's regular.
No
Yed
 
 
Answered by Dr. Timothy Raichle 33 minutes later
Thank you for the followup.

If women count the first day of their period as day#1, then most are "fertile" from about day 10-16. Assuming that her period is on average about 5-6 days, then it is likely that you were no where near this window of "risk". In addition, emergency contraception (EC) is very effective at preventing pregnancy from occurring (>95%). Also, the "burst" of progesterone with the EC will cause the following:
1. A small amount of breakthrough bleeding within the week after taking it
2. A delay in when she ovulates with the current cycle (and thus her period will be delayed slightly.

So, the chance of pregnancy approaches zero for the reasons that I outlined above. Nonetheless, I would recommend the following:
1. Use backup protection
2. Check a pregnancy test now
3. Repeat the pregnancy test on cycle day#35

Good luck!
Above answer was peer-reviewed by
 
Follow-up: Had sex,took Norlevo and had brown spotting. concerned about pregnancy. Suggest? 12 hours later
What about working out? Could that cause the spottings? Shejuststayedworkingout recrecently
 
 
Answered by Dr. Timothy Raichle 5 hours later
Thank you for the followup.

The spotting is either related to:
1. A small amount of bleeding related to the emergency contraception
2. It might be related to when you ovulated (there is often a small amount of bleeding around day #14 related to ovulation when there is a breif, abrupt drop in estrogen levels)
3. And yes, it is possible (but not likely) that it was related to an increase in activity such as occurs with vigorous exercise.

Remember to follow my above recommendations and try not to worry too much!
Above answer was peer-reviewed by
 
Follow-up: Had sex,took Norlevo and had brown spotting. concerned about pregnancy. Suggest? 10 hours later
Ok you assumedthat her pperiod is 5 to 6 days average, but it's actually 10 days, could that change the scenario?
 
 
Answered by Dr. Timothy Raichle 8 minutes later
No, that does not change anything. That would place her breakthrough bleeding right around day#16, right about when she might have ovulated. This re-inforces my earlier opinion. Please follow my plan above and let me know if you have additional questions.
Above answer was peer-reviewed by
 
Follow-up: Had sex,took Norlevo and had brown spotting. concerned about pregnancy. Suggest? 6 hours later
Ok, by back up protection you mean condoms?
 
 
Answered by Dr. Timothy Raichle 10 hours later
Yes, that is what I mean - use condoms for backup protection.

Thank you and good luck!
Above answer was peer-reviewed by
 
Follow-up: Had sex,took Norlevo and had brown spotting. concerned about pregnancy. Suggest? 37 minutes later
One last question doc, I'm sorry for asking a lot, it appears that my girlfriends breasts started to swell a bit, and the spottings are continuing as pinkish brown... So
 
 
Answered by Dr. Timothy Raichle 1 hour later
That is perfectly fine to ask more questions.

These symptoms are more likely to be related to her cycle than they are related to pregnancy. I would not worry too much. The abnormal bleeding is almost certainly related to the residual effect of the emergency contraception and this is not going to be a normal cycle. I would just re-iterate my prior recommendations:
1. Use backup protection
2. Check a pregnancy test now
3. Repeat the pregnancy test on cycle day#35

Good luck!!
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor